Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 224, NWS Lincoln, IL

October 30, 2004Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 30, 2004, 12:09 AM CDT for Woodford County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2004, 12:09 AM CDT (05:09 UTC)
Expired
Oct 30, 2004, 12:45 AM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Woodford County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
2.6
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 300509
SVRILX
ILC203-300545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1209 AM CDT SAT OCT 30 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 1245 AM CDT

* AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOODFIELD...OR ABOUT 3 MILES SOUTH OF
  EUREKA...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EL PASO

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4077 8894 4076 8900 4068 8900 4062 8917
      4061 8927 4071 8934 4074 8932 4076 8934
      4092 8894

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:45 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Oct 29, 2:45 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT FRI OCT 29 2004

.DISCUSSION...
MODELS IN FAIRLY GOOD AGREEMENT WITH SPEED...LOCATION AND INTENSITY
OF SYSTEM CURRENTLY IN THE PLAINS MOVING THROUGH THE AREA OVERNIGHT.
GFS AND ETA BOTH HAVE BEEN CONSISTANT FROM PREVIOUS RUN.
HOWEVER...GFS HAS BEEN THE MOST CONSISTANT OVER THE LAST SEVERAL
DAYS AND REMAINS IN LINE WITH UKMET AND ECMWF. DONT SEE ANY REAL
DIFFERENCES IN THE TWO MODELS UNTIL MONDAY WITH THE NEXT SYSTEM
COMING UP OUT OF THE PLAINS. ETA IS LITTLE BIT FURTHER NORTH THAN
THE GFS WITH THE NEXT FRONT. HOWEVER...GFS WILL STAY AS MODEL OF
CHOICE IN THE LONG TERM.

SHORT TERM...TONIGHT THROUGH MONDAY...
SFC SYSTEM IN THE NRN PLAINS WILL LIFT NE TONIGHT WITH A TRAILING
COLD FRONT QUICKLY MOVING ACRS THE MIDWEST. DEWPOINTS IN THE MID TO
UPPER 60S ACRS THE AREA PRODUCING VERY UNSTABLE CONDITIONS WITH LIS
AROUND -6 AND CAPES FROM 1400 TO 2000 J/KG. HOWEVER...BEST
CONVERGENCE IS LOCATED BACK WITH THE FRONT IN THE PLAINS. THIS FRONT
WILL QUICKLY MOVE INTO THE AREA OVERNIGHT AND SHOULD REACH WRN IL BY
06Z. STORMS HAVE ALREADY DVLPD AHEAD OF THE FRONT AND SPC ALREADY
HAS A TORNADO BOX OUT FOR CNTRL IA THROUGH 02Z. STORMS SHOULD CONT
TO FIRE AHEAD OF THE FRONT INTO MO AND MOVE INTO THE AREA TONIGHT.
GREATEST THREAT WILL BE WINDS AS STORM MOTION WILL BE AROUND
40-50KTS. STORMS SHOULD PUSH THROUGH VERY QUICKLY BEGINNING LATE
THIS EVENING AND CONTINUING INTO THE OVERNIGHT HOURS IN THE EAST.

BELIEVE GUSTY WINDS TONIGHT WILL REMAIN BELOW ADVISORY CRITERIA...SO
NO WIND ADVISORY EXPECTED.

AFTER THE FRONT PUSHES THROUGH DURING THE EARLY MORNING HOURS
TOMORROW...SKIES SHOULD BE PARTLY TO MOSTLY SUNNY.
HOWEVER...GRADIENT WILL REMAIN TIGHT TOMORROW PRODUCING WINDY
CONDITIONS WITH POSSIBLE GUST TO 40 KNOTS. THESE DRY CONDITIONS WILL
REMAIN ACRS THE AREA OVER THE WEEKEND WITH DECREASING WINDS AS BRIEF
HIGH PRSS MOVES ACRSS CNTRL IL SUNDAY AND SUN NIGHT.

THE NEXT SYSTEM WILL BEGIN TO LIFT OUT OF THE SOUTHERN PLAINS SUN
NIGHT WITH A WARM FRONT TO OUR SOUTH. GOOD ISENTROPIC LIFT WILL
DEVELOP NORTH OF THIS FRONT AND BEGIN TO BRING PCPN TO SRN IL BY
SUNDA NIGHT. THIS PCPN WILL ADVECT NORTHWARD BY MON MORNING. PCPN
TYPE SHOULD START AS SHOWERS DURING THE MORNING HOURS...BUT AS
ENERGY LIFTS NORTHEAST DURING THE DAY...THUNDERSTORMS WILL BE
POSSIBLE ACRS THE SRN PART OF THE STATE. THEREFORE HAVE KEPT CHC OF
THUNDER IN SERN PART OF CWA FOR MONDAY.

TEMPS WILL REMAIN WARM THROUGH TOMORROW BUT WILL FALL BACK TO MORE
SEASONABLE LEVELS FOR SUNDAY AND MONDAY. GUIDANCE NUMBERS LOOK GOOD
FOR HIGHS BUT TOO COOL FOR LOWS.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
FOR FIRST FEW DAYS OF THE LONG TERM AREA WILL REMAIN IN SOUTHWEST
FLOW PATTERN WITH RIDGE TO OUR EAST AND TROF TO THE WEST. PIECES OF
ENERGY WILL CONTINUE TO LIFT NORTHEAST ALONG A STATIONARY FRONT TO
OUR SOUTH FOR MONDAY NIGHT THROUGH TUES NIGHT. PCPN SHOULD PRIMARILY
BE IN THE FORM OF SHOWERS AS THE FRONT SHOULD MOVE SOUTHWARD ENOUGH
TO KEEP THUNDER SOUTH OF THE CWA.

THE LONG WAVE TROUGH SHOULD PUSH THROUGH THE AREA BY WED AND BRING A
PERIOD OF DRY WX FOR THUR AND FRI. A TWO STREAM FLOW SETS UP FOR THE
REMAINDER OF THE WEEK. THEREFORE...TEMPS WILL REMAIN VERY SEASONABLE
AS THE COLD AIR STAYS NORTH WITH THE NORTHERN STREAM.

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

AUTEN
Hazardous weather outlook, Oct 29, 11:28 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1128 AM CDT FRI OCT 29 2004

ILZ027>031-036>038-040>043-047>053-301100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1128 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON IN AN UNSEASONABLY WARM AIRMASS AHEAD OF A STRONG COLD
FRONT. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT AS THE
FRONT PUSHES INTO CENTRAL ILLINOIS. A FEW OF THE STORMS MAY BE
SEVERE THIS EVENING...WITH DAMAGING WIND GUSTS BEING THE MAIN SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL LIFT OUT OF THE SOUTHERN PLAINS INTO THE REGION
MONDAY AND MONDAY NIGHT...BRINGING A RENEWED THREAT OF THUNDERSTORMS
WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY BETWEEN 6 PM
AND MIDNIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-301100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
1128 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON IN AN UNSEASONABLY WARM AIRMASS AHEAD OF A STRONG COLD
FRONT. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT AS THE
FRONT PUSHES INTO EAST CENTRAL AND SOUTHEAST ILLINOIS. A FEW OF THE
STORMS MAY BE SEVERE TONIGHT...WITH DAMAGING WIND GUSTS BEING THE
MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL LIFT OUT OF THE SOUTHERN PLAINS INTO THE REGION
MONDAY AND MONDAY NIGHT...BRINGING A RENEWED THREAT OF THUNDERSTORMS
WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY BETWEEN 8 PM
AND 2 AM.

BARNES

In the hours before

Local storm report, Oct 29, 11:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1114 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     DOWNBURST        2 S CAMDEN              40.12N 90.77W
10/29/2004                   SCHUYLER           IL   LAW ENFORCEMENT

            WIND DAMAGE FROM THUNDERSTORMS...TREES BLOWN DOWN ON
            ROUTE 99. FROM SHERIFF.

&&

GOETSCH
Local storm report, Oct 29, 11:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1140 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     DOWNBURST        5 N ALSEY               39.63N 90.43W
10/29/2004                   SCOTT              IL   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUST TO 65 MPH BETWEEN ALSEY AND
            WINCHESTER.

&&

GOETSCH
Local storm report, Oct 29, 11:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1159 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     DOWNBURST        LYNNVILLE               39.69N 90.35W
10/29/2004                   MORGAN             IL   LAW ENFORCEMENT

            WIND DAMAGE FROM THUNDERSTORMS...POWER LINES BLOWN DOWN.
            FROM SHERIFF.

&&

GOETSCH
Local storm report, Oct 30, 12:02 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1202 AM CDT SAT OCT 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     DOWNBURST        5 N JACKSONVILLE        39.80N 90.23W
10/29/2004                   MORGAN             IL   LAW ENFORCEMENT

            WIND DAMAGE FROM THUNDERSTORMS...BETWEEN JACKSONVILLE AND
            LITERBERRY. TREE BLOWN DOWN ACROSS COUNTY ROAD. FROM
            SHERIFF.

&&

GOETSCH
Local storm report, Oct 30, 12:07 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1207 AM CDT SAT OCT 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     DOWNBURST        2 E BEARDSTOWN          40.01N 90.39W
10/29/2004                   CASS               IL   LAW ENFORCEMENT

            WIND DAMAGE FROM THUNDERSTORMS...TREE BLOWN DOWN ACROSS
            ROAD. FROM SHERIFF.

&&

GOETSCH
Local storm report, Oct 30, 12:09 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 AM CDT SAT OCT 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     DOWNBURST        VIRGINIA                39.95N 90.21W
10/29/2004                   CASS               IL   LAW ENFORCEMENT

            WIND DAMAGE FROM THUNDERSTORMS...TREE BLOWN DOWN ACROSS
            ROAD. FROM SHERIFF.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:33 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford57 min
Oct 29, 11:04 PM CDTSevere Thunderstorm WarningILXCass, Schuyler26 min
Oct 29, 11:07 PM CDTSevere Thunderstorm WarningILXFulton, Mason23 min
Oct 29, 11:14 PM CDTSevere Thunderstorm WarningILXMorgan, Scott46 min
Oct 29, 11:23 PM CDTSevere Thunderstorm WarningILXCass, Menard52 min
Oct 29, 11:25 PM CDTSevere Thunderstorm WarningILXKnox50 min
Oct 29, 11:31 PM CDTSevere Thunderstorm WarningILXMason29 min
Oct 29, 11:43 PM CDTSevere Thunderstorm WarningILXTazewell47 min
Oct 29, 11:45 PM CDTSevere Thunderstorm WarningILXSangamon45 min
Oct 29, 11:53 PM CDTSevere Thunderstorm WarningILXLogan37 min
Oct 30, 12:15 AM CDTSevere Thunderstorm WarningILXMcLean60 min
Oct 30, 12:29 AM CDTSevere Thunderstorm WarningILXSangamon46 min
Oct 30, 1:41 AM CDTSevere Thunderstorm WarningILXChampaign, Piatt49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.